Alert archive / Montana / Red Flag Warnings in 2007

Red Flag Warning 10, NWS Great Falls, MT

July 30, 200714 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 30, 2007, 11:59 AM MDT for 14 counties in Montana. It was in force for 9 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 2007, 11:59 AM MDT (17:59 UTC)
Expired
Jul 30, 2007, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Cascade County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 23 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:33 PM MDTTSTM WND GST 453 Sw Great Falls, MTWIND REPORTED BY ASOS AT GREAT FALLS NWS OFFICE.
Jul 30, 6:35 PM MDTTSTM WND GST 553 S Great Falls, MT50 TO POSSIBLY 60 MPH WIND GUSTS REPORTED BY NWS EMPLOYEE BETWEEN 625 PM MDT AND 635 PM MDT. WIND BLEW DOWN WALL OF HOUSE UNDER CONSTRUCTION. DRY LIGHTNING STRIKE SPARKED A GRASS FIRE ON THE SIDE OF A NEARBY RIDGE. CURRENTLY RAINING WITH LARGE RAIN DROPS.
Jul 30, 6:41 PM MDTTSTM WND GST 586 E Great Falls, MT58 MPH WIND GUST REPORTED BY MALMSTROM AFB ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3572 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTFX 301759
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1159 AM MDT MON JUL 30 2007

MTZ112-114-116>118-310200-
/O.UPG.KTFX.FW.A.0008.070730T1800Z-070731T0300Z/
/O.NEW.KTFX.FW.W.0010.070730T1800Z-070731T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
1159 AM MDT MON JUL 30 2007

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...FIRE WEATHER WATCH NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A SURFACE COOL FRONT WILL MOVE THROUGH THE NORTH CENTRAL AND
SOUTHWEST MONTANA MONDAY AFTERNOON AND EVENING. WINDS MAY BE GUSTY
AT TIMES AS THE FRONT PASSES THROUGH. SOUTHWEST WINDS AHEAD OF THE
FRONT WILL SHIFT TO THE NORTHWEST BEHIND IT. RELATIVE HUMIDITIES
WILL ALSO BE VERY LOW DURING THE AFTERNOON AND EARLY EVENING
HOURS...GENERALLY RANGING FROM 10 TO 15 PERCENT. THE LOW
HUMIDITIES AND POST FRONTAL WINDS COULD CAUSE A FEW HOURS OF RED
FLAG CONDITIONS. CONDITIONS WILL IMPROVE LATER IN THE EVENING AS
HUMIDITIES BEGIN TO RECOVER AND WINDS DECREASE.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
3 follow-up statements
000 
WWUS85 KTFX 301802
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1202 PM MDT MON JUL 30 2007

MTZ112-114-116>118-310215-
/O.CON.KTFX.FW.W.0010.000000T0000Z-070731T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
1202 PM MDT MON JUL 30 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR PORTIONS OF NORTH CENTRAL AND SOUTHWEST MONTANA (ZONES
112...114 AND 116-118) FOR LOW RELATIVE HUMIDITIES AND A FRONTAL 
PASSAGE...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

A SURFACE COOL FRONT WILL MOVE THROUGH THE NORTH CENTRAL AND
SOUTHWEST MONTANA MONDAY AFTERNOON AND EVENING. WINDS MAY BE
GUSTY AT TIMES AS THE FRONT PASSES THROUGH. SOUTHWEST WINDS AHEAD
OF THE FRONT WILL SHIFT TO THE NORTHWEST BEHIND IT. RELATIVE
HUMIDITIES WILL ALSO BE VERY LOW DURING THE AFTERNOON AND EARLY
EVENING HOURS...GENERALLY RANGING FROM 10 TO 15 PERCENT. THE LOW
HUMIDITIES AND POST FRONTAL WINDS COULD CAUSE A FEW HOURS OF RED
FLAG CONDITIONS. CONDITIONS WILL IMPROVE LATER IN THE EVENING AS
HUMIDITIES BEGIN TO RECOVER AND WINDS DECREASE.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KTFX 302055
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT MON JUL 30 2007

MTZ112-114-116>118-310300-
/O.CON.KTFX.FW.W.0010.000000T0000Z-070731T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
255 PM MDT MON JUL 30 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR PORTIONS OF NORTH CENTRAL AND SOUTHWEST MONTANA 
(ZONES 112...114 AND 116-118) FOR LOW RELATIVE HUMIDITIES AND A 
FRONTAL PASSAGE...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

A SURFACE COOL FRONT WILL CONTINUE TO MOVE THROUGH THE NORTH
CENTRAL AND SOUTHWEST MONTANA THIS AFTERNOON AND EVENING. WINDS MAY
BE GUSTY AT TIMES AS THE FRONT PASSES THROUGH. SOUTHWEST WINDS
AHEAD OF THE FRONT WILL SHIFT TO THE NORTHWEST BEHIND IT. RELATIVE
HUMIDITIES WILL ALSO REMAIN VERY LOW DURING THIS TIME...GENERALLY
RANGING FROM 10 TO 15 PERCENT. THE LOW HUMIDITIES AND POST FRONTAL
WINDS WILL CAUSE A FEW HOURS OF RED FLAG CONDITIONS. CONDITIONS WILL
IMPROVE LATER IN THE EVENING AS HUMIDITIES BEGIN TO RECOVER AND
WINDS DECREASE. ISOLATED THUNDERSTORMS ACROSS SOUTHWEST AND
CENTRAL MONTANA COULD ALSO CAUSE GUSTY AND ERRATIC WINDS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KTFX 310340
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
935 PM MDT MON JUL 30 2007

MTZ112-114-116>118-310430-
/O.EXP.KTFX.FW.W.0010.000000T0000Z-070731T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
935 PM MDT MON JUL 30 2007

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING FOR PORTIONS OF NORTH CENTRAL AND SOUTHWEST 
MONTANA IS NO LONGER IN EFFECT.

RELATIVE HUMIDITIES HAVE GENERALLY RISEN ABOVE 20 PERCENT ACROSS THE 
WARNED AREA...AND WINDS ARE GRADUALLY DECREASING. THUNDERSTORMS THAT 
CAUSED STRONG GUSTY WINDS EARLIER THIS AFTERNOON AND EVENING HAVE 
ALSO DIMINISHED ACROSS THE AREA AND NO LONGER POSE A THREAT. 
THEREFORE...THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

COULSTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 30, 9:15 AM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 30, 9:15 AM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
915 AM MDT MON JUL 30 2007

.UPDATE...

TODAY...AN UPPER LEVEL LOW PRESSURE TROF WILL MOVE OVER THE BC COAST
TODAY. A BOUNDARY MOVING IN FROM THE NORTHWEST WILL CAUSE SOME
SHIFTING AND STRENGTHENING OF SURFACE WINDS AS IT MOVES INTO THE AREA
FROM THE NORTHWEST. SOUTHWEST MONTANA BECOMES QUITE UNSTABLE THIS
AFTERNOON...JUDITH BASIN...EXTREME SOUTHERN CASCADE AND LEWIS AND
CLARK COUNTIES AND SOUTHWARD. MONSOONAL MOISTURE WILL BRING
MID-LEVEL MOISTURE INTO THE THE AREA AND AID CONVECTION. MOISTURE
WILL BE SPARSE AND THE MAIN PROBLEM WILL CONTINUE TO BE ERRATIC
WINDS AND LIGHTNING. WILL UPDATE TO FRESHEN FIRST PERIOD SKY
COVER...OTHERWISE CURRENT FORECAST LOOKS GOOD. ZELZER

&&

.PREV DISCUSSION... (ISSUED 535 AM MDT MON JUL 30 2007)

DISCUSSION...
TODAY THROUGH WEDNESDAY...THE REGION WILL BE UNDER SOUTHWEST FLOW
ALOFT AS THE UPPER LEVEL RIDGE FLATTENS AND SHIFTS EASTWARD AND AN
UPPER LEVEL TROUGH MOVES INTO THE PACIFIC NORTHWEST. SMOKE WILL ONCE
AGAIN LINGER OVER MUCH OF THE AREA THROUGH THE MORNING...LIFTING OUT
IN THE AFTERNOON. A COOL FRONTAL BOUNDARY WILL MOVE THROUGH THE
REGION TODAY AND WILL BE THE FOCUS FOR SOME ISOLATED THUNDERSTORMS
OVER THE CWA THIS AFTERNOON AND EVENING. WINDS WILL NOT BE OVERLY
STRONG BEHIND THE FRONT BUT WILL BE ERRATIC AND MAY BE A LITTLE
GUSTY. THE SOUTHWEST FLOW WILL CONTINUE TUESDAY AND WEDNESDAY.
TEMPERATURES BEHIND THE FRONT WILL BE A LITTLE COOLER...STILL ABOVE
SEASONAL NORMALS BUT A WELCOME RELIEF FROM THE RECENT HEAT.
THUNDERSTORMS WILL GENERALLY LIMITED TO THE SOUTHWEST MOUNTAINS AND
WILL ONLY ISOLATED IN COVERAGE. THOMSON

WEDNESDAY NIGHT THROUGH MONDAY...MODELS TRYING TO HINT AT A SLOW
CHANGE BY LATE IN THE EXTENDED PERIOD. UPPER RIDGE BUILDS BACK OVER
THE AREA THURSDAY THOUGH SOME WEAK SHORT WAVE ENERGY MOVES ACROSS
SOUTHWEST MONTANA. BY FRIDAY...HEIGHTS BEGIN TO DROP AS AN UPPER
LEVEL TROF APPROACHES THE WEST COAST. THE FLOW ALOFT BECOMES
INCREASINGLY SOUTHWEST SATURDAY AS THE UPPER TROF CONTINUES TO DIG
ALONG THE COAST. THE UPPER TROF APPROACHES WESTERN MONTANA SUNDAY
BEFORE LIFTING OUT OVER THE AREA MONDAY. HAVE GENERALLY KEPT LOW
POPS FOR THE WEEKEND AS THE INCREASING SOUTHWEST FLOW ALOFT AND
APPROACHING UPPER TROF LIKELY TO GENERATE SOME CONVECTIVE ACTIVITY
BUT THE UNCERTAINTY OF THIS SOLUTION DICTATES KEEPING POPS ON THE
LOW END OF THE SCALE. TEMPERATURES WILL REMAIN ABOVE SEASONAL
AVERAGES.

&&

.AVIATION...
UPDATED 1135Z.
THE AIRMASS HAS STABILIZED OVERNIGHT BUT WILL BECOME UNSTABLE AFTER
18Z AS A WEAK SURFACE FRONT MOVES ACROSS THE AREA. ISOLATED
THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS.
AREAS OF SMOKE ARE ALSO POSSIBLE...ESPECIALLYY DURING THE MORNING.
VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS IN THE VICINITY OF
THUNDERSTORMS AND IN AREAS WHERE SMOKE IS PRESENT.

&&

.FIRE WEATHER...
UPDATED
WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR ZONES
112...114...116...117 AND 118 FOR THIS AFTERNOON AND EARLY EVENING.
A COOL FRONTAL BOUNDARY WILL MOVE THROUGH THE REGION AND WHILE WINDS
WILL NOT BE ESPECIALLY STRONG BEHIND IT...THEY WILL BE ERRATIC AND
POSSIBLY GUSTY AS IT PASSES THROUGH. THESE SHIFTY WINDS MIXED WITH
VERY LOW RELATIVE HUMIDITIES WILL CAUSE SEVERAL HOURS OF RED FLAG
CONDITIONS. ALSO EXPECT ISOLATED THUNDERSTORMS WITH THE FRONTAL
PASSAGE. CONDITIONS WILL IMPROVE OVERNIGHT AND TUESDAY WITH COOLER
TEMPERATURES AND SLIGHTLY HIGHER HUMIDITIES. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  98  59  92  53 /  10  20  10  10
CTB  94  55  88  52 /  10  10  10  10
HLN 101  63  94  56 /  10  20  10  10
BZN 100  56  96  53 /  10  20  10  10
WEY  87  44  85  44 /  20  20  20  10
DLN  95  56  89  54 /  10  20  10  10
HVR 102  62  93  53 /  10  20  10  10
LWT  98  60  87  53 /  10  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR MTZ112-114>118.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 30, 5:05 AM MDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT MON JUL 30 2007

MTZ008>010-012-014-015-044-046-048>050-052>055-311115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JUDITH BASIN-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
505 AM MDT MON JUL 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR MUCH OF NORTH CENTRAL AND
SOUTHWEST MONTANA THIS AFTERNOON AND EVENING. A PASSING COOL
FRONT WILL CAUSE GUSTY SHIFTING WINDS...AND RELATIVE HUMIDITIES
WILL BE VERY LOW DURING THE AFTERNOON AND EARLY EVENING HOURS.
CONDITIONS WILL IMPROVE BY LATE THIS EVENING.

SMOKE FROM AREA WILDFIRES WILL REDUCE VISIBILITIES AT TIMES ACROSS
THE AREA THIS MORNING. THIS TYPE OF SMOKE IS AN IRRITANT TO EYES
AND LUNGS...AND IT CAN MAKE BREATHING DIFFICULT FOR THOSE WITH
RESPIRATORY DISORDERS...SUCH AS ASTHMA OR BRONCHITIS. THOSE WITH
HEART OR RESPIRATORY DISEASE SHOULD LIMIT EXPOSURE TO SMOKE AS
MUCH AS POSSIBLE. THE SMOKE WILL LIFT OUT THIS AFTERNOON FOR
IMPROVING AIR QUALITY AND VISIBILITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TUESDAY THROUGH
SUNDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-013-045-047-051-311115-
HILL-CHOUTEAU-LIBERTY-BLAINE-FERGUS-
505 AM MDT MON JUL 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SMOKE FROM AREA WILDFIRES WILL REDUCE VISIBILITIES AT TIMES ACROSS
THE AREA THIS MORNING. THIS TYPE OF SMOKE IS AN IRRITANT TO EYES
AND LUNGS...AND IT CAN MAKE BREATHING DIFFICULT FOR THOSE WITH
RESPIRATORY DISORDERS...SUCH AS ASTHMA OR BRONCHITIS. THOSE WITH
HEART OR RESPIRATORY DISEASE SHOULD LIMIT EXPOSURE TO SMOKE AS
MUCH AS POSSIBLE. THE SMOKE WILL LIFT OUT THIS AFTERNOON FOR
IMPROVING AIR QUALITY AND VISIBILITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TUESDAY THROUGH
SUNDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Montana, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.